Alert archive / South Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 15, 2016, 7:21 PM CDT for Walworth County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2016, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 15, 2016, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
County Walworth County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:32 PM CDT | HAIL 1.25 | 6 Sw Bowdle, SD | SLIGHTLY SMALLER THAN PING PONG BALL, RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
166 WWUS83 KABR 160021 SPSABR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 721 PM CDT MON AUG 15 2016 SDZ009-010-160115- EDMUNDS SD-WALWORTH SD- 721 PM CDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 815 PM CDT... AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOWDLE...OR 17 MILES SOUTHEAST OF SELBY...MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE. LAT...LON 4526 9993 4549 9991 4551 9959 4525 9962 TIME...MOT...LOC 0021Z 267DEG 6KT 4535 9973 $$ WISE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:40 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 15, 6:40 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 640 PM CDT MON AUG 15 2016 .UPDATE... Issued at 630 PM CDT MON AUG 15 2016 Adjusted pops slightly based on recent radar trends. There are three distinct areas of storm activity: along the central ND/SD border as a line grows south, across western SD with potential motion toward central SD, and isolated cells in west central MN. An isolated severe strong to severe storm is possible. Otherwise only general thunder is expected. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 327 PM CDT MON AUG 15 2016 The threat for severe storms this evening is looking a little less likely. The morning MCV recently cleared the eastern CWA, but left behind sct clouds. The MCV has pushed a weak boundary south of the CWA, which could be a foci for additional thunderstorm development later this afternoon. Based on a few CAMS, convection maybe possible in the SE portion of the CWA, or Watertown area points south. The area of convection that will likely impact this CWA is currently over western ND. This convection should gradually intensify as upper level support moves into the Northern Plains. Several CAMS show this convection slowly tracking ESE into this CWA after 0Z or later. While surface based CAPE values are over 2K J/KG, 0-6 KM bulk shear values are under 30 knots. Am expecting strong storms tonight, with perhaps a few severe storms during the evening hours. Winds and hail will be the main threats. Convection should diminish Tuesday morning with dry conditions possible until the mid-late afternoon hours. During the afternoon hours on Tuesday, an inverted surface trough will be located over the eastern CWA along with a weak upper level shortwave/drier air moving into the region from the NW should produce a few thunderstorms. If thunderstorms develop, they should push SE of the CWS Tuesday evening. Dry conditions are likely through the rest of the short term. Cannot rule out WAA convection Wednesday night however. .LONG TERM...(Thursday through Monday) Issued at 327 PM CDT MON AUG 15 2016 The main story for this extended period will be one last above normal temperature day Thursday, before falling into the 70s for highs both Friday and Saturday. Look for a 500MB low over central Canada at 12Z Thursday. This feature will drag a trough across the central U.S. through early Saturday, allowing the cooler air to linger. The trough will eventually move east to the Great Lakes region on Saturday, with zonal flow or possibly some ridging moving into our area to wrap up the end of the weekend and start the next work week. The 00Z ECMWF and 06Z GFS became out of phase with each other as early as Sunday morning over southwestern Canada, leading to a lower confidence forecast for our area starting as early as Sunday. As for thunderstorm chances, the best chance for this extended period looks to be Thursday night through the day Friday. This will be while the stronger low over central Canada slides into Hudson Bay, while dragging a cold front and secondary low across SD over the region. Healthy lapse rates and shear Thursday night could support some strong to possibly severe storms. Cooler and more stable air will slide in from the northwest during the day Friday, limiting the severe potential. This is when temperatures fall into the 70s for highs to start off the weekend. The sfc high will be overhead around daybreak Sunday, with the return of southerly winds Sunday and Monday as the high shifts to eastern MN the Upper Great Lakes. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 630 PM CDT MON AUG 15 2016 VFR conditions are forecast through the period. An isolated thunderstorm may impact the taf sites overnight with KMBG most likely to see a storm in the next 6 hours. Confidence is still too low for a mention, but KATY could experience some patchy fog or stratus toward 12z Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, Aug 15, 4:28 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CDT MON AUG 15 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 428 AM CDT MON AUG 15 2016 /328 AM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THE BEST CHANCES WILL REMAIN ALONG AND EAST OF THE JAMES VALLEY...BUT CANNOT RULE OUT THUNDERSTORMS FURTHER WEST TOWARD THE MISSOURI RIVER. ISOLATED SEVERE STORMS MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST ACROSS FAR NORTHEAST SD AND WEST CENTRAL MN TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Special weather statement, Aug 15, 7:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 614 PM MDT MON AUG 15 2016 SDZ003-160115- CORSON SD- 614 PM MDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 715 PM MDT... AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BULLHEAD...OR 16 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCINTOSH...WATAUGA...KLEIN RANCH...BLACK HORSE... BULLHEAD AND WALKER. LAT...LON 4595 10083 4562 10081 4561 10152 4594 10154 TIME...MOT...LOC 0013Z 268DEG 6KT 4575 10115 WISE
Special weather statement, Aug 15, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 721 PM CDT MON AUG 15 2016 SDZ009-010-160115- EDMUNDS SD-WALWORTH SD- 721 PM CDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 815 PM CDT... AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOWDLE...OR 17 MILES SOUTHEAST OF SELBY...MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE. LAT...LON 4526 9993 4549 9991 4551 9959 4525 9962 TIME...MOT...LOC 0021Z 267DEG 6KT 4535 9973 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:14 PM CDT | Special Weather Statement | ABR | Corson | 61 min |
| Aug 15, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 25 min |
| Aug 15, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 38 min |
| Aug 15, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 65 min |
| Aug 15, 8:40 PM CDT | Special Weather Statement | ABR | Campbell | 50 min |
| Aug 15, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 55 min |
| Aug 15, 9:08 PM CDT | Special Weather Statement | ABR | Dewey | 52 min |
| Aug 15, 9:25 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 39 min |
| Aug 15, 10:40 PM CDT | Special Weather Statement | ABR | Potter | 65 min |
| Aug 16, 5:06 PM CDT | Special Weather Statement | ABR | Deuel | 24 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ABR | Roberts | 37 min |
| Aug 16, 6:04 PM CDT | Special Weather Statement | ABR | Deuel | 26 min |
| Aug 16, 6:07 PM CDT | Special Weather Statement | ABR | Grant | 23 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
| Aug 16, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 40 min |
Nearby
Special Weather Statements in South Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.